Alert archive / Texas / Fire Weather Watches in 2021

Fire Weather Watch 13, NWS Lubbock, TX

May 7, 202119 counties in Texas

NWS Lubbock, TX issued this fire weather watch at May 7, 2021, 1:26 PM CDT for 19 counties in Texas. It took effect at May 8, 2021, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2021, 1:26 PM CDT (18:26 UTC)
In effect from
May 8, 2021, 12:00 PM CDT
Expired
May 8, 2021, 4:10 AM CDT
In force
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 26 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS84 KLUB 071826
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
126 PM CDT Fri May 7 2021

TXZ021>025-027>031-033>037-039>042-081000-
/O.NEW.KLUB.FW.A.0013.210508T1700Z-210509T0500Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
126 PM CDT Fri May 7 2021

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTH PLAINS, EASTERN ROLLING PLAINS, AND SOUTHERN TEXAS
PANHANDLE...

The National Weather Service in Lubbock has issued a Fire Weather
Watch, which is in effect from Saturday afternoon through
Saturday evening. 

* Timing...Noon until midnight.

* Wind...West southwesterly approaching 30 mph becoming northerly
  late.

* Humidity...5 to 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$
2 follow-up statements
337 
WWUS84 KLUB 072107 CCA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Lubbock TX
407 PM CDT Fri May 7 2021

TXZ021>025-027>031-033>037-039>042-081000-
/O.COR.KLUB.FW.A.0013.210508T1700Z-210509T0500Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
407 PM CDT Fri May 7 2021

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTH PLAINS, WESTERN ROLLING PLAINS, AND SOUTHERN TEXAS 
PANHANDLE...

The National Weather Service in Lubbock has issued a Fire Weather
Watch, which is in effect from Saturday afternoon through
Saturday evening. 

* Timing...Noon until midnight.

* Wind...West southwesterly approaching 30 mph becoming northerly
  late Saturday evening.

* Humidity...5 to 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Monitor later forecasts and possible Red
Flag Warnings.

&&

$$
287 
WWUS84 KLUB 080910
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
410 AM CDT Sat May 8 2021

TXZ021>025-027>031-033>037-039>042-081015-
/O.CAN.KLUB.FW.A.0013.210508T1700Z-210509T0500Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
410 AM CDT Sat May 8 2021

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE SOUTH PLAINS, WESTERN ROLLING PLAINS, AND
SOUTHERN TEXAS PANHANDLE...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch. 

While meteorological conditions will be favorable for fire weather
this afternoon and early evening, critical fire conditions are 
not expected due to the recent rainfall and the green-up of 
vegetation, thus the Fire Weather Watch has been cancelled in 
favor of a Fire Danger Statement for an elevated danger.

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this fire weather watch went out at May 7, 12:19 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 7, 12:19 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1219 PM CDT Fri May 7 2021

.AVIATION...
Gusty winds will persist this afternoon though runway orientations
at each of the three terminals should mitigate crosswind component
concerns to a large degree. Thunderstorms are expected to develop
across ERN NM by mid afternoon and could reach the KLBB/KPVW
terminals by around 01Z-03Z. Confidence in affecting either
terminal is not sufficient to include in the TAF ATTM.  Strong
downburst winds under rain/virga shafts will be of concern. Even
more wind tomorrow especially after 18Z.

&&

.PREV DISCUSSION... /issued 1035 AM CDT Fri May 7 2021/

UPDATE...
Have expanded the POPs across the South Plains, the southern Texas
Panhandle, and northern portions of the Rolling Plains. We expect
thunderstorms to fire in ERN NM near the Mescalero Escarpment and
start to move their way eastward. Indications suggest that areas
west of the US 385 corridor will have the best chance of storms
starting late this afternoon with the residual activity spreading
toward the I-27 corridor before dissipating. A few storms may
also persist into the northern Rolling Plains after dark.
Forecast soundings generally show quite anemic instability above
an inverted V sub- cloud layer. Thus, the most significant risk
appears to be from downburst winds with perhaps a risk of quarter
size hail in the stronger activity early this evening.

PREV DISCUSSION... /issued 339 AM CDT Fri May 7 2021/

SHORT TERM...
Southeast surface winds overnight are maintaining dewpoint
temperatures in the mid 40s and low 50s across the region.
Boundary layer winds will begin to veer more south/southwesterly
and increase in speed by later this morning, in response to the
H50 ridge axis pivoting east during the day. Temperatures will be
warmer than yesterday with the south/southwest winds and the ridge
peaking ridge overhead.

Showers and thunderstorms will initiate and attempt to move off the
New Mexico mountains later this afternoon and likely struggle to
sustain themselves as they mover east across the higher terrain of
eastern New Mexico. Meager shortwave energy and convective outflows
at the surface may lead to some convection surviving across the
state line into the southwest Texas Panhandle and South Plains by
the early evening hours, and any lingering activity that makes it as
far as the I27 corridor ending by midnight. Elevated storms that are
able to make it in the southern Texas Panhandle and South Plains may
be capable of producing strong to marginally severe wind gusts.
Overall expecting limited coverage of any precipitation due to the
elevated nature of the storms.

LONG TERM...
By Saturday, the low-amplitude upper trough will be moving east
through the High Plains while the attendant surface low migrates
from SE Colorado into southwest KS and the OK Panhandle by late in
the day, and with a seasonally strong cold front following on
it's heals. South of the low and front, the dryline will race east
across West Texas, and in our area becoming roughly oriented from
Kent County to Childress County by late afternoon. West of the
dryline, gusty downsloping winds and deep mixing of the dry air
will allow temperatures to soar into the 90s, and we may see upper
90s across the canyons and lower elevations of the far southern
Panhandle. The w-sw surface winds could approach Wind Advisory
speeds and could also gin up some light blowing dust, especially
if we get some areas of light rain today.

At this time, the preponderance of the guidance keeps the
atmosphere capped along the dryline during the afternoon and
evening, although a couple of the high-res models do generate
some isolated storm activity. If any storms do develop, they will
have a favorable environment to strengthen but have a small
window in time and space to produce precipitation and some severe
weather potential before moving east of our forecast area. For
now, this potential is considered very conditional, and PoPs in
the eastern Rolling Plains are at or below 10 percent.

The cold front should barrel through the forecast area Saturday
night, and Sunday will be cooler and dry as winds gradually come
around from northerly to easterly. Late Sunday night, we'll begin to
see isentropic upglide develop as w-sw flow strengthens above the
low-level upslope and this should result in low stratus
development early Monday morning. The extent and duration of the
cloud cover on Monday is a little uncertain as the moisture
initially is in a fairly shallow layer, which leads to
uncertainly in the temperatures as well. Although given the
expected strength of the cold air mass, even with some partial
clearing, temperatures may not make it out of the 70s.
Precipitation chances should increase Monday evening into Tuesday,
as a large upper trough moves across the Rockies and into the nrn
and central Plains. We may even see some areas of drizzle develop
Monday night. It should be cool, cloudy and showery on Tuesday.
High temperatures will fall back even further, with 60s the rule,
and possibly some locations across the north remaining in the 50s.
Unfortunately, there is not a strong precipitation signal across
the forecast area, with the main lift from the upper trough
displaced to the north and the deepest moisture to the south and
east.

A warming and drying trend is expected beginning Wednesday, with
ridging aloft. However, the forecast pattern suggests that
troughiness to our west may open the door for moisture return and
convective chances next weekend.

FIRE WEATHER...
Some high-based thunderstorm activity is expected across the
western and central portions of the Caprock Friday evening and
will bring the potential for some dry lightning.

Hot, dry and windy conditions will develop across the Caprock and
into the western Rolling Plains Saturday afternoon. Recent
rainfall and green-up in the Rolling Plains and to a lesser extent
across the Caprock will limit the overall fire danger. However,
the atmospheric conditions will support an elevated fire danger.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, May 7, 10:24 AM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1024 AM CDT Fri May 7 2021

TXZ021>044-081530-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1024 AM CDT Fri May 7 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will be possible across the
far southern Texas Panhandle and South Plains this evening and
tonight. A few of these storms may produce wind gusts up to 65 MPH
and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Critical fire weather is expected especially west of the Caprock
Escarpment on Saturday. Across the Rolling Plains, a conditional
risk for thunderstorms will exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:45 PM CDTSpecial Weather StatementLUBCastro, Parmer30 min
May 7, 6:15 PM CDTSpecial Weather StatementLUBCastro, Swisher30 min
May 7, 6:18 PM CDTSpecial Weather StatementLUBBailey, Cochran27 min
May 7, 6:40 PM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Swisher65 min
May 7, 6:43 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Terry, Yoakum62 min

Nearby

Fire Weather Watches in Texas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.